Recognizing Symptoms of Stevens-Johnson Syndrome: Tips for Parents
Stevens-Johnson Syndrome (SJS) is a potentially life-threatening disease that is typically triggered by an allergic reaction to certain medications. The illness most commonly affects children and young adults and parents need to be aware of what symptoms may signal their child has developed SJS.
According to the Mayo Clinic, Stevens-Johnson Syndrome is a serious disorder involving the skin’s mucuous membranes. The disorder can cause the upper layers of the epidermis to die and eventually slough off. Stevens-Johnson Syndrome targets several sensitive areas, including the eyes, nose and mouth. Toxic Epidermal Necrolysis (TEN) is a similar condition which causes the outer layers of skin to peel away.
While SJS and TEN may be triggered by a viral or bacterial infection, these disorders are most commonly associated with allergic reactions to certain medications, including nonsteroidal anti-inflammatory drugs (NSAIDs), which are used to treat pain; sulfonomides and penicillin, which are used to treat infections; and anticonvulsant medications. Among the NSAIDS that are believed to cause SJS and TEN include Children’s Tylenol and Children’s Motrin. If you use either of these over-the-counter medications to treat your child’s minor illnesses, you need to know what symptoms may indicate a problem.
Early Onset Symptoms
The early stages of Stevens-Johnson Syndrome resemble flu symptoms. These include fever, sore throat, cough or a burning sensation in the eyes. Parents may not immediately notice a problem until the disease progresses and symptoms worsen. These minor symptoms typically last a few days before other problems develop.
Eventually, children affected by SJS or TEN may begin to experience more serious symptoms. These include swelling of the face or tongue, hives and skin pain. The primary characteristic of SJS is a red or purple skin rash that develops and spreads in a matter of hours or days. Blisters may begin to develop, particularly around sensitive areas such as the eyes or mouth. The skin may also begin to peel away or take on a burned appearance.
When to See a Doctor
If your child exhibits any of the serious symptoms listed above, you need to contact a physician immediately to seek appropriate medical treatment. Children affected by SJS can take months to recover so it’s important to seek help as soon as symptoms present themselves.
If your child developed SJS after taking Children’s Tylenol, Children’s Motrin or a similar medication you may be eligible to receive compensation for their injuries. Consider contacting an experienced personal injury lawyer to discuss your legal rights.
Nadrich & Cohen, LLP represents victims in all 50 states who suffered serious injuries caused by medication. For more information about filing a Stevens-Johnson Syndrome injury claim, call 1-800-718-4658.